Skin infections

Posted by paulinef @paulinef, Jul 10, 2017

I recently had a fall and mildly, or so I thought, scraped my knee. I am currently on 10mg day of Prednisone for PMR and the scrape
became infected so have just finished a course of antibiotics (cephalexin) which cleared it. Now I have another scrape that appears to be infected so wondering if others on prednisone have experienced this and if antibiotics are the only recourse..

@barbararene

Wanted to share something I thought was interesting. So I went back to 2 mg of prednisone this week. My pain has been manageable. I developed a cold on Monday, Stuffy head and chest, well Monday I had absolutely no pain or stiffness. I wonder if the body is trying to fight the cold, so it has quit attacking the muscles w the PMR. I’m sure just temporary, but thought was interesting. Today is Wed and the same thing, still have a cold, but no pain or stiffness.
I say that w the exception of, at night it seems like my shoulder muscles around the shoulder blades experience cramps, like the muscles are drawing tight, now that is uncomfortable.
Anyway, just wanted to share what’s new.
Barbararene’

Jump to this post

Thanks for updating us @barbararene! Keep in touch with us.

Teresa

REPLY
@barbararene

Wanted to share something I thought was interesting. So I went back to 2 mg of prednisone this week. My pain has been manageable. I developed a cold on Monday, Stuffy head and chest, well Monday I had absolutely no pain or stiffness. I wonder if the body is trying to fight the cold, so it has quit attacking the muscles w the PMR. I’m sure just temporary, but thought was interesting. Today is Wed and the same thing, still have a cold, but no pain or stiffness.
I say that w the exception of, at night it seems like my shoulder muscles around the shoulder blades experience cramps, like the muscles are drawing tight, now that is uncomfortable.
Anyway, just wanted to share what’s new.
Barbararene’

Jump to this post

Hows everyone doing w the PMR today? I still can’t seem to get below 2 mg, but I guess I need to be greatful for that. I do find that a light massage can be helpful, but it has to be really light. I just get an upper body massage and yesterday I got one, but it was a little too hard, so I didn’t feel much relief. I did get a stationary bicycle and have been riding it. At least I don’t have to worry about falling off of it and if I do it will just be on my den floor, so not too far of a fall if that happens!
I still have some concern about the fat pocket under my neck, but as far as I can tell it is a side-effect of the prednisone. Has anyone else experienced any fat pockets as a side effect of the prednisone?
I see my rheumotolgist next month, maybe she will know something, but I think she doesn’t have much more experience than I do w this!
Have a good day everyone.
Barbararene’

REPLY

Hi Barbararene’, I’m still struggling with my PMR. Currently taking 5-1/2 mg prednisone and have the pain in the shoulders, arms and hands in the morning. The hands seem to be the worse but I can’t tell if it’s the carpal tunnel or the PMR or just arthritis. The finger joints feel puffy when I close the hand and make a fist. I’ve been on the 5-1/2 about a week and know going back to 6 will make most of it go away but I’m hoping if I tough it out for awhile the body will adjust.

I haven’t experienced fat pockets side effect but I do have the old guys saggy skin under the chin…☺ (not to make light of the side effect!) Let us know if your rheumotologist has any information. Hoping another PMR patient will be able to shed some light on the side effect…

Another beautiful day in the neighborhood here in southeastern MN.

John

REPLY
@barbararene

Wanted to share something I thought was interesting. So I went back to 2 mg of prednisone this week. My pain has been manageable. I developed a cold on Monday, Stuffy head and chest, well Monday I had absolutely no pain or stiffness. I wonder if the body is trying to fight the cold, so it has quit attacking the muscles w the PMR. I’m sure just temporary, but thought was interesting. Today is Wed and the same thing, still have a cold, but no pain or stiffness.
I say that w the exception of, at night it seems like my shoulder muscles around the shoulder blades experience cramps, like the muscles are drawing tight, now that is uncomfortable.
Anyway, just wanted to share what’s new.
Barbararene’

Jump to this post

I am now on 9mg per day – decreasing by 1mg every month.. So far not too bad other than never being able to sleep soundly through the night. However I read until fall asleep again as taking any sleep supplement makes me feel groggy all morning.

I’ve been having a lot of pain in my arm since I fell many weeks ago but I think the slow healing process could be due to the prednisone.

Good to hear that you’re using the stationery bike – I ride mine every night while watching the tv news etc.

Sandra

REPLY

Goodmorning. I am taking 1 mg of prednisone. My shoulders and neck, especially my neck have quite a bit of pain. It is the worse in the morning. Getting to sleep at nights w the pain is difficult. I see my Rheumatologist next month. I know if I go up to even 2 mg it would probably help. I’m concerned about the fat pockets that have developed around my neck. If this is a negative side effect, then I need to stop the prednisone, but living w the pain is tough. I guess I could try increasing my tramadol from 1/2 a day to a while pill a day.
My other concern is how bad is this inflammation on my body. Do you increase the prednisone where you have minimal inflammation, or do you get determined and stop the prednisone.
I usually don’t have depression but can tell you today, that I am a little down.
Any feedback is appreciated.
Barbararene’

REPLY

That was suppose to be 1 pill a day.

REPLY

Hello Barbararene’ (@barbararene), I’m sorry you are in pain and feeling a little down. I’m having my struggles tapering off of prednisone and know the pain in the morning can be a real downer. I am taking prednisone for my polymyalgia rheumatica (PMR) and I believe it controls the inflammation in the joints. I’m not a doctor and have no medical background but I think the pain and stiffness comes from the swelling caused by the inflammation – putting pressure on the nerves. Mayo Clinic does have a good overall description of what prednisone is and what it treats here:

http://www.mayoclinic.org/drugs-supplements/prednisone-oral-route/description/drg-20075269

I did a quick search on your question about the fat pockets around the neck being a side effect of prednisone and found a little information on the John Hopkins website here: https://www.hopkinsvasculitis.org/vasculitis-treatments/prednisone/.

If you have the 1 mg prednisone tablets, you might try just upping the dosage by 1/2 mg by splitting the 1 mg tablet. The tablets have the score line on one side and I just use my fingers and thumbnails (like you are trying to bend the tablet by pushing away from you with your nails in the middle on the score line while pulling the outsides towards you). They snap fairly easy. I’ve also used the little pill cutters but they can be a mess sometimes trying to line up the score line on the pill. If the pain goes away when you up the dosage of the prednisone by the 1/2 mg or even 1 mg, then I would think the inflammation is causing the pain. I would write down all your questions to take with you when you see the rheumatologist. I almost always forget if I don’t have it written down – but that’s me :-).

Hoping for a pain free Friday for you.

John

REPLY

Thanks John.
I think I will up the dose and take 1/2 mg now. Will let you know if it works.
Barbararene’

REPLY
@barbararene

Thanks John.
I think I will up the dose and take 1/2 mg now. Will let you know if it works.
Barbararene’

Jump to this post

Well, I was off of the prednisone for 1 week. I was taking 1/2 mg every day and then stopped. I felt good for the first few days and thought I was healed. Well, my pain came back pretty intense in my shoulders, neck, legs and feet. I couldn’t bear w even taking 1/2 tramadol at night, so unfortunately I took 1/2 mg of prednisone this morning after a week of none.
Maybe I won’t have to go above the 1/2 or 1 mg of prednisone.
What a mystery this PMR is.

REPLY
@barbararene

Thanks John.
I think I will up the dose and take 1/2 mg now. Will let you know if it works.
Barbararene’

Jump to this post

It sure is a mystery – I was diagnosed in March this year and started on 10 mg prednisone. Apart from the sleeplessness side effect I was doing OK but then had a fall onto my bad shoulder and so have had pain from that to deal with. Started to reduce prednisone gradually and got to 8 mg day but then the stiffness problems started up again. So after more blood work I’m back on 9 mg which is disappointing as this looks like it’s going to be a long haul. I haven’t put on any weight weight but I am noticing some puffiness on my face.

REPLY

Yes, what a mystery. I got down to 1 mg for 1 week.
Felt good for 4 days.
Pain n stiffness too difficult.
Took 1/2 mg prednisone today. I guess I can’t manage with it.
Disappointing.
I may have to increase tomorrow.
Stiff neck,shoulders, and can hardly walk
My empathy to you all
Barbararene

REPLY
Please login or register to post a reply.